Economics at your fingertips  

Alternative approaches to technological change in a small open economy

Marwil Dávila-Fernández

Journal of Evolutionary Economics, 2020, vol. 30, issue 2, No 3, 279-317

Abstract: Abstract This article investigates the existence of distributive cycles under different assumptions on the determinants of technical change in a small open economy. Building on an evolutionary growth-cycle framework, we show that the adoption of Kaldor-Verdoorn’s law leaves the system with no internal equilibrium solution while classical-Marxian technical change leads to fluctuations of decreasing amplitude. A Hopf bifurcation analysis establishes that the combination of both formulations might give rise to persistent and bounded cyclical trajectories. Furthermore, the introduction of Schumpeterian innovation waves can generate persistent and irregular fluctuations similar to those observed in real data. The model provides a mechanism that explains the positive correspondence found in the literature between economic complexity and income inequality that is compatible with the concept of Power Biased Technical Change. Given the lack in the literature of reliable estimates for the Marxian specification, we estimate a panel-VAR for a sample of 16 OECD countries that gives some support to its central argument.

Keywords: Growth-cycle; Thirlwall’s law; Technical change; Income distribution; Hopf bifurcation; Panel VAR (search for similar items in EconPapers)
JEL-codes: E12 E32 O40 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

DOI: 10.1007/s00191-019-00658-3

Access Statistics for this article

Journal of Evolutionary Economics is currently edited by Uwe Cantner, Elias Dinopoulos, Horst Hanusch and Luigi Orsenigo

More articles in Journal of Evolutionary Economics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

Page updated 2022-11-25
Handle: RePEc:spr:joevec:v:30:y:2020:i:2:d:10.1007_s00191-019-00658-3